Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Had partially unprotected sex. Taken Levonelle. Cramps, bleeding. Normal to bleed after taking morning after pill?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 266 Questions
I stopped using birth control in January due to wanting another baby, so I've been wanting to track my cycle for a few months before trying to conceive. my first period since getting of the birth control pill started on the 21st February & lasted for 5 days which is normal for me. My partner & I
used a condom on the 3rd March and it broke, so I went and took the morning after pill (Levonelle-1) the next morning, (4th march) as Ive been tracking my cycle, i took a home ovulating test and it said I started ovulating on the 5th March.. All was fine had a few cramps but nothing major until the 11th March I started bleeding again, which I didn't understand I wasn't due to Start bleeding until the 21st..?! I've continued to bleed from the 11th march until today 22nd) so 10 days, it's light to moderate flow, but red & watery?! Not like my usual period blood type!
Is this normal to bleed from the morning after pill?, and for so long... I just want it to stop I'm getting bit concerned now.
I don't feel ill or dizzy, I have mild cramping but it's not uncomfortable.. I'm a little tied, I've been taking iron pills as i thought I should if I've been bleeding for so long.. Any information you could give me to ease my mind or if I should wait it out a bit longer or see a doctor? Thank you kind regards, XXXXXXX
Ive taken a pregnancy test and that was negative. The bleeding isn't like Implantation bleeding, it's very bright red & watery.

My cycle is usually 28 days.
Posted Sun, 7 Apr 2013 in Menstruation and Miscarriage
Answered by Dr. Rishma Lakhani 1 hour later

Your concern is genuine, as bleeding for so long would make anybody tensed.
The reason for your bleeding is hormonal imbalance caused by the morning after pill, which led to excessive and prolonged bleeding.

For stopping the bleeding, you can take tranaxemic acid tablets 500mg, 3 times a day, or ethamsylate tablets, 3 times a day for - 3 days, which would help you, stop the bleeding.

If it still continues then I would advise you to go for a pelvic ultrasound.

Now your next period also becomes unpredictable due to hormonal imbalance, so you cannot pinpoint when you will have your next period.

In addition, if you are planning for pregnancy you need not wait for regularizing your periods by stopping the pills and waiting whether the periods are regular or not. As you had taken pills to regularize your period now you need not bother for them to be regular if you are planning for a pregnancy.

So wait for your next period and then do not use any contraceptive devices if you are planning for the pregnancy, you can straight away go for it. You can start off with folic acid 5mg tablets if you are planning for the pregnancy as it is vitamin tablet which is usually prescribed when you are planning for the pregnancy and it has to be continued till 3 months of pregnancy.

Do not worry about the bleeding everything would be fine.
Take care and All the Best.
Above answer was peer-reviewed by
Follow-up: Had partially unprotected sex. Taken Levonelle. Cramps, bleeding. Normal to bleed after taking morning after pill? 46 minutes later

Are those pills for stopping bleeding only through prescription?
It has lighten a little more since yesterday but still very red and watery? Is that normal?,
So I could still bleed for the rest of this month as I may get a menstrual period, is that what your saying?! I was due yesterday for my menstrual but I can't tell as my bleeding hadn't stopped, it's just very different blood to what I'm used Too..

I'm no longer taking constraceptive pills I'm just waiting till I got a few normal cycles before trying to conceive, we weren't going to activly try till mid year so it would be born early next year.. So I didn't want to take the morning after pill, it just wasn't the best time to start was all... Ive never experient any side efforts from a morning after pill before, have taken it one other time earlier on life & no effects happended, so I am bit scared by the oncoming bleeding & the colour consistantcy of it..
Answered by Dr. Rishma Lakhani 4 hours later
Yes, those pills might be available over the counter but better would be that you consult your gynecologist and then take those pills as it would be better to get examined regarding the amount of bleeding you are telling before taking any pills and also if need be get a pelvic ultrasound done after consulting the doctor.

Regarding your periods of this month as I said you cannot be sure when it will come that does not mean that you will bleed till the end of the month, you take the pills for stopping the bleeding and your bleeding would stop, but after that when will it start cannot be predicted due to hormonal imbalance.

I pill need not have the same effect as before, so it is a little different this time various factors act simultaneously and one of them is stress, which I feel you are undergoing through probably.

Therefore, do not worry everything would be fine just XXXXXXX your gynecologist once and follow the advice.

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor